Community

what is aspirin induced asthma

Aspirin-induced asthma, also termed Samter’s triad, Samter’s syndrome, aspirin-exacerbated respiratory disease (AERD), and recently by an appointed task force of the European Academy of Allergy and Clinical Immunology/World Allergy Organization (EAACI/WAO) Nonsteroidal anti-inflammatory drugs-exacerbated respiratory disease (N-ERD)

is a medical condition initially defined as consisting of three key features: asthma, respiratory symptoms exacerbated by aspirin, and nasal/ethmoidal polyposis; however, the syndrome’s symptoms are exacerbated by a large variety of other nonsteroidal anti-inflammatory drugss (NSAIDs) besides aspirin.

The symptoms of respiratory reactions in this syndrome are hypersensitivity reactions to NSAIDs rather than the typically described true allergic reactions that trigger other common allergen-induced asthma, rhinitis, or hives. The NSAID-induced reactions do not appear to involve the common mediators of true allergic reactions, immunoglobulin E or T cells.